Potential High-Dose Risks of Vicodin

Potential High-Dose Risks of VicodinVicodin contains hydrocodone, a semi-synthetic opiate, and acetaminophen, an over-the-counter painkiller and fever reducer. Combining the two drugs increases the painkilling properties of Vicodin.

Brain Damage May Occur with High Doses of Vicodin

High doses of Vicodin may significantly depress breathing, which may lead to a lack of oxygen in the brain. This can cause permanent brain damage if the dose is high enough. Low doses of Vicodin stimulate the reward pathway and cause a pleasurable feeling. High doses may significantly stimulate the reward pathway and limit the ability to deal with normal levels of pain and discomfort in the future.

High Doses of Vicodin May Lead to Unsafe Behaviors

Vicodin depresses the central nervous system (CNS) and has a relaxing euphoric effect. High doses of Vicodin may lead to extreme intoxication, incoherence, and lowered inhibitions, which may cause individuals to engage in risky behavior such as unprotected sex or driving while intoxicated.

Severe Withdrawal May Be Caused by High Doses of Vicodin

High doses of Vicodin may cause withdrawal effects after only a few uses, drastically increasing tolerance and cravings. Vicodin withdrawal may include:

  • Headaches
  • Stomach aches
  • Anxiety
  • Muscle aches

Addiction may develop more quickly when high doses are taken, as individuals continue to take Vicodin to prevent withdrawal effects.

High Doses of Vicodin May Lead to Liver Damage

The acetaminophen in Vicodin may quickly reach toxic levels with high doses. Acetaminophen is usually metabolized by the liver, but at high doses the metabolism may be overwhelmed. The liver cannot process acetaminophen fast enough, and liver cells will begin to take damage. If high doses are taken regularly, the damage may be permanent and the liver may be less effective at processing other toxins. Severe damage may lead to liver failure and an individual may need a liver transplant to regain a normal life.

High Doses of Vicodin May Lead to Overdose

High doses of Vicodin are more likely to lead to overdose than low doses. Individuals who take high doses without a tolerance to hydrocodone may experience extremely depressed breathing, which may lead to unconsciousness, coma, or death if breathing stops altogether. High doses of Vicodin may lead to risky behavior such as taking other drugs, which may further increase the chance of drug overdose.

Find Treatment for Vicodin Abuse

If you are abusing Vicodin, call our helpline. Our counselors are here to answer your questions about Vicodin abuse and help you find the treatment that will work for you. Call now, our helpline is available 24 hours and is toll-free.